Alert archive / Montana / Flash Flood Warnings in 2013
Flash Flood Warning 33, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at Jul 15, 2013, 4:13 PM MDT for Powder River County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2013, 4:13 PM MDT (22:13 UTC)
- Expired
- Jul 15, 2013, 7:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Powder River County, MT
The radar
The Billings radar (KBLX), 237 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.2 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 443 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.8
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:15 PM MDT, 58 minutes earlier.
Area forecast discussion, Jul 15, 3:15 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
315 PM MDT MON JUL 15 2013
.SHORT TERM...VALID FOR TUE AND WED...
I WILL FOCUS ON THIS EVENINGS WEATHER FOR THE MOST PART OF THIS
DISCUSSION DUE TO A THREAT OF SEVERE WEATHER. THE THREAT IS MAINLY
ALONG THE MONTANA/DAKOTA BORDERS REGION. THE OTHER SIGNIFICANT
WEATHER FEATURE THROUGH THE NEXT 48 HOURS IS A BRISK COLD FRONT
EXPECTED TONIGHT.
CURRENTLY...THERE IS CONVECTION ALONG THE CONVERGENCE AREA OF A
SURFACE TROUGH EXTENDING SOUTH ACROSS CUSTER COUNTY DOWN INTO
NORTH CENTRAL WYOMING. THIS CONVERGENCE REGION WILL SLOWLY SHIFT
EAST WITH TIME AS A COLD FRONT APPROACHES FROM THE NORTHWEST. AT
THE SAME TIME WE HAVE A WEAK SHORT WAVE IN THE SW FLOW ALOFT WHICH
WILL RIDE OVER THIS SURFACE TROUGH. THE GFS AND NAM ARE NOT VERY
BULLISH ON CONVECTIVE DEVELOPMENT...BUT THE HRRR UNZIPS A STRONG
LINE OF CONVECTION ALONG THE SURFACE TROUGH AND PUSHES IT EAST
INTO A RICH ENVIRONMENT WITH DEWPOINTS IN THE 60S ALONG THE
EASTERN STATELINE. IN THE SAME AREA WE HAVE A STRONGLY SHEARED
ENVIRONMENT. THIS ALL AMOUNTS TO A RISK OF SEVERE WEATHER ALONG
OUR EASTERN BORDER COUNTIES LATE TODAY THROUGH EARLY EVENING.
PRECIP WATER VALUES ARE WELL OVER AN INCH...SO ALONG WITH LARGE
HAIL AND DAMAGING WIND ANY STORMS COULD PRODUCE VERY HEAVY
RAINFALL AS WELL. AS THE FORCING FROM THE SHORT WAVE DRIFTS
NORTHEAST THE CONVECTION WILL SHIFT EAST AFTER MID EVENING.
WE THEN HAVE WHAT APPEARS TO BE A SHARP COLD FRONT MOVING IN FROM
THE NW OVERNIGHT. PRESSURE RISES ARE ON THE ORDER FROM 9 TO 13 MB
PER 6 HRS DEPENDING ON WHAT PROGG YOU LOOK AT. THIS IS A PRETTY
DECENT RIDGE CRASHING FRONT. AS A FRAME OF REFERENCE...THE FRONTAL
PASSAGE IS EXPECTED THROUGH BILLINGS AROUND MIDNIGHT. BUFKIT MIXES
SOME 20 TO 30 KT WINDS TO NEAR THE SURFACE. I EXPECT RIDGE TOPS TO
BE RATHER BREEZY BEHIND THE FRONT OVERNIGHT. THIS IS PRIMARILY A
FIRE WEATHER CONCERN AND WILL BE HIGHLIGHTED IN FIRE WEATHER
PRODUCTS.
LOOK FOR MUCH COOLER TEMPERATURES TUESDAY WITH SHOWERS POSSIBLE IN
THE EAST EARLY...SWITCHING TO THE WEST LATER IN THE DAY. BT
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
LITTLE IN THE WAY OF CHANGES FOR THE EXTENDED PERIOD FORECAST
THIS AFTERNOON...WITH MODELS IN FAIR AGREEMENT. MODELS SEEM TO
DIFFER A BIT ON STRENGTH AND IMPACTS OF MONSOONAL FLOW INTO THE
REGION...BUT GOING FORECAST SEEMS A GOOD REPRESENTATION WITH MINOR
DISCREPANCY.
SFC MOISTURE SHOULD REMAIN IN PLACE ACROSS THE REGION...WITH
RELATIVELY DEEP EASTERLY FLOW AT LOW LEVELS. ADDITIONALLY
MONSOONAL MOISTURE AT MID LEVELS WILL CONTINUE TO PUSH INTO THE
AREA KEEPING PWATS OVER AN INCH IN MOST AREAS. ALTHOUGH THE FLOW
IS MORE WESTERLY ALOFT...MULTIPLE SHORTWAVES THROUGH FRIDAY
SHOULD KEEP POTENTIAL FOR CONVECTION IN PLACE...ESPECIALLY IN THE
HIGH TERRAIN...AS UPSLOPE FLOW IMPROVES DURING THE DAY. STRONG TO
SEVERE COULD BE POSSIBLE...WITH POTENTIAL SHEAR VALUES...WHICH
HAVE BEEN IMPROVING RECENTLY. EXPECT SEASONAL TYPE TEMPS FOR
THURSDAY AND FRIDAY...AS HIGHS CLIMB TO AROUND 90 DEGREES.
SHALLOW UPPER LEVEL RIDGING AND SHIFTING OF MONSOONAL FLOW
EASTWARD...OUT OF THE AREA...SHOULD LEAD TO DRIER AND WARMER
CONDITIONS ON TAP FOR SATURDAY AND SUNDAY...WITH TEMPS BACK INTO
THE MID 90S IN MOST AREAS FOR THE WEEKEND. AAG
&&
.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING...ESPECIALLY EAST OF A LINE FORM KMLS TO KSHR. SOME MAY BE
SEVERE. WINDS WILL BE GENERALLY LIGHT ACROSS THE WEST THROUGH THE
DAY...WITH SOUTHEASTERLY WINDS AROUND 15 KNOTS EAST OF A LINE FROM
FORSYTH TO KSHR. A STRONG COLD FRONT WILL MOVE THROUGH THE REGION
AROUND MIDNIGHT...BRINGING MORE THUNDERSTORMS ACROSS THE REGION
OVERNIGHT AS WELL AS STRONG AND GUSTY NORTHWEST WINDS...AND MUCH
COOLER TEMPERATURES FOR TUESDAY. VFR CONDITIONS WILL PREVAIL...BUT
LOCAL/BRIEF MVFR IS POSSIBLE WITH ANY STORMS THAT DEVELOP. ERRATIC
GUSTY WINDS CAN BE EXPECTED AROUND THUNDERSTORMS. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 063/082 062/089 063/091 064/091 064/094 065/095 065/093
21/B 22/T 32/T 32/T 21/B 11/B 11/U
LVM 054/082 054/090 056/090 055/092 052/095 052/096 052/093
22/T 24/T 43/T 32/T 21/B 11/B 11/B
HDN 063/084 061/091 062/092 061/093 059/095 061/097 061/094
22/T 02/T 32/T 32/T 21/B 11/B 11/U
MLS 066/087 063/092 067/093 066/093 066/094 066/095 066/092
32/T 12/T 22/T 21/B 11/U 11/U 11/U
4BQ 062/088 060/093 062/091 065/090 060/092 060/094 060/093
32/T 01/B 12/T 22/T 21/B 11/U 11/U
BHK 061/087 058/089 062/090 064/088 062/089 061/092 061/087
32/T 12/T 22/T 21/B 12/T 21/U 11/U
SHR 059/085 059/092 059/090 058/090 057/092 057/095 057/092
22/T 12/T 23/T 33/T 31/B 11/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...TORNADO WATCH 415 IN EFFECT UNTIL 11 PM MDT THIS EVENING FOR
ZONES 33-37.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jul 15, 9:02 AM MDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 902 AM MDT MON JUL 15 2013 MTZ028>031-034-035-038>042-056>058-063>068-WYZ098-099-161515- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD- NORTHERN STILLWATER-YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON- NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY- RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP- PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 902 AM MDT MON JUL 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ032-033-036-037-161515- CUSTER-FALLON-POWDER RIVER-CARTER- 902 AM MDT MON JUL 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE THAT ANY THUNDERSTORMS THAT DEVELOP LATE TODAY AND THIS EVENING MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WIND. THE BEST CHANCE OF SEVERE STORMS IS OVER FALLON AND NORTHERN CARTER COUNTIES. THOSE WITH OUTDOOR ACTIVITIES SHOULD KEEP A CLOSE EYE ON THE SKY AND BE PREPARED TO FIND SHELTER IF THREATENING WEATHER APPROACHES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 15, 3:05 PM MDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 305 PM MDT MON JUL 15 2013 MTC003-075-087-152130- POWDER RIVER MT-BIG HORN MT-ROSEBUD MT- 305 PM MDT MON JUL 15 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POWDER RIVER...EASTERN BIG HORN AND SOUTH CENTRAL ROSEBUD COUNTIES UNTIL 330 PM MDT... AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 28 MILES SOUTH OF ASHLAND...OR 41 MILES WEST OF BROADUS...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SAYLE...SONNETTE AND OTTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4510 10624 4526 10634 4551 10581 4518 10561 TIME...MOT...LOC 2101Z 247DEG 33KT 4521 10619 CHURCH
Special weather statement, Jul 15, 3:31 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
331 PM MDT MON JUL 15 2013
MTC003-WYC033-152230-
BIG HORN MT-SHERIDAN WY-
331 PM MDT MON JUL 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIG HORN AND NORTH
CENTRAL SHERIDAN COUNTIES UNTIL 430 PM MDT...
AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF LODGE GRASS...OR 36 MILES
SOUTH OF HARDIN...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LODGE GRASS...ABERDEEN AND WYOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL AND FREQUENT LIGHTNING ARE EXPECTED WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4517 10770 4534 10760 4538 10741 4536 10702
4500 10718 4508 10763
TIME...MOT...LOC 2124Z 287DEG 13KT 4520 10753
GILSTADSpecial weather statement, Jul 15, 3:33 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 333 PM MDT MON JUL 15 2013 MTC075-152215- POWDER RIVER MT- 333 PM MDT MON JUL 15 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POWDER RIVER COUNTY UNTIL 415 PM MDT... AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 29 MILES SOUTH OF ASHLAND...OR 40 MILES SOUTHWEST OF BROADUS...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SAYLE AND OTTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4509 10618 4525 10629 4549 10610 4525 10575 TIME...MOT...LOC 2129Z 236DEG 10KT 4522 10617 CHURCH
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:28 AM MDT | Special Weather Statement | BYZ | Treasure | 47 min |
| Jul 15, 3:05 PM MDT | Special Weather Statement | BYZ | Powder River | 25 min |
| Jul 15, 3:31 PM MDT | Special Weather Statement | BYZ | Big Horn | 59 min |
| Jul 15, 3:33 PM MDT | Special Weather Statement | BYZ | Powder River | 42 min |
| Jul 15, 3:47 PM MDT | Flash Flood Warning | BYZ | Powder River | 3 hr |
| Jul 15, 3:54 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 66 min |
| Jul 15, 4:33 PM MDT | Special Weather Statement | BYZ | Powder River | 57 min |
| Jul 15, 4:51 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 54 min |
| Jul 15, 5:44 PM MDT | Special Weather Statement | BYZ | Powder River | 46 min |
| Jul 15, 5:54 PM MDT | Special Weather Statement | BYZ | Custer | 51 min |
Nearby
Flash Flood Warnings in Montana, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.